Background: Pioglitazone is an oral hypoglycemic agent in the thiazolidinedione class. Only one case of hepatotoxicity related to this agent has previously been reported.
Objective: To report the clinical course of a patient with hepatitis after therapy with pioglitazone.
Design: Case report.
Setting: A community hospital.
Patient: A 49-year-old diabetic man taking pioglitazone, 30 mg/d.
Intervention: Discontinuation of pioglitazone therapy.
Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis and cirrhosis other than drug toxicity, and liver biopsy.
Results: After 6 months of pioglitazone therapy, significant hepatic dysfunction developed. Blood tests excluded viral, metabolic, and autoimmune disorders. Liver biopsy showed mixed hepatocellularâ€“cholestatic injury compatible with drug toxicity. After treatment with pioglitazone was discontinued, liver enzyme values returned to normal.
Conclusion: Patients receiving pioglitazone may develop serious liver injury and should be observed for evidence of hepatitis.